Nasal Polyps From Analgesics

If a patient develops respiratory problems after taking analgesics, this indicates that the active substances are poorly tolerated. This is pointed out by Prof. Hanns-Wolf Baenkler, Erlangen University Medical School. One should also think of analgesic intolerance when patients suffer from chronic irritation of the gastrointestinal tract, without any recognizable allergy or infection.

Patients with these symptoms exhibit enhanced sensitivity and changes in the pattern of the so-called eicosanoids – important mediators of pain and inflammation. This change in pattern explains the specific reaction to salicylates and related COX inhibitors in analgesics, cosmetics, and vegetable foods. The classical symptoms of intolerance are rhinitis, bronchial asthma or nasal polyps, accompanied by inflammatory reactions in the intestine or skin and urticaria.

The diagnosis is based on symptoms immediately after taking salicylates or on recurrent polyp formation. Blood tests can be an important diagnostic aid, particularly in difficult cases. Discontinuation of treatment helps, as does corticosteroid treatment. Biological treatment is also possible, based on adaptation by administering increasing doses of acetylsalicylic acid.